Alert archive / California / Wind Advisories in 2021

Wind Advisory 13, NWS Eureka, CA

October 21, 2021Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Oct 21, 2021, 3:34 AM PDT for Del Norte County, Humboldt County, California. It took effect at Oct 21, 2021, 8:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2021, 3:34 AM PDT (10:34 UTC)
In effect from
Oct 21, 2021, 8:00 AM PDT
Expired
Oct 21, 2021, 8:00 PM PDT
In force
12 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS76 KEKA 211034
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
334 AM PDT Thu Oct 21 2021

CAZ101-211845-
/O.NEW.KEKA.WI.Y.0013.211021T1800Z-211022T0000Z/
Coastal Del Norte-
334 AM PDT Thu Oct 21 2021

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM PDT
THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Coastal Del Norte County.

* WHEN...From 11 AM this morning to 5 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ104>106-211845-
/O.NEW.KEKA.WI.Y.0013.211021T1500Z-211022T0000Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
334 AM PDT Thu Oct 21 2021

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM PDT
THIS AFTERNOON ABOVE 1500 FEET...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected above 1500 feet.

* WHERE...Southwestern Humboldt, Northern Humboldt Interior and 
  Southern Humboldt Interior Counties.

* WHEN...From 8 AM this morning to 5 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
779 
WWUS76 KEKA 212156
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
256 PM PDT Thu Oct 21 2021

CAZ104>106-220300-
/O.EXT.KEKA.WI.Y.0013.000000T0000Z-211022T0300Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
256 PM PDT Thu Oct 21 2021

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING ABOVE
1500 FEET...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph above 
  1500 feet.

* WHERE...Northern Humboldt Interior, Southwestern Humboldt and 
  Southern Humboldt Interior Counties.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ101-220000-
/O.CON.KEKA.WI.Y.0013.000000T0000Z-211022T0000Z/
Coastal Del Norte-
256 PM PDT Thu Oct 21 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Coastal Del Norte County.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Oct 20, 3:07 PM PDT, 12 hours 27 minutes earlier.

Area forecast discussion, Oct 20, 3:07 PM PDT, 12 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
307 PM PDT Wed Oct 20 2021

.SYNOPSIS...Wet and unsettled weather will continue through
Monday of next week. Periods of heavy rain are expected, especially
Thursday night and again on Sunday. Strong and gusty winds are also
expected with each storm.

&&

.DISCUSSION...A series of storms will continue to impact NW
California with bouts of heavy rain and strong winds for the next 7
days. Scattered showers continue to taper off in the wake of last
night's shortwave trough this afternoon, with a final gasp of
showers expected in a few hours over Del Norte before activity
significantly winds down overnight. Southerly winds will begin to
increase in advance of another trough on Thursday. Light to moderate
rain will steadily increase through the day from south to north as
southerly upslope flow increases in advance of the next front. The
heaviest rain rates will likely occur late Thursday night when a
plume of moist air with a front progresses across the area. Rates
are currently forecasted to be below flash flooding thresholds,
although increased runoff and some rock and mud slides are possible
early Friday morning as the front itself moves overhead. Southerly
winds with this front does not look as strong as the last front,
with wind gusts from 40-50 mph expected over the exposed ridges of
Humboldt County Thu afternoon and evening. Coastal areas, around
Humboldt Bay/Eel delta, probably will have gusts to 25 to 35 mph and
an advisory does not appear to be necessary at this time.

The widespread rain with Thursday's front will wind down during the
day on Friday. The next round of mostly light to moderate rain
arrive late Friday night and Saturday. The strongest and wettest of
storms in the series will arrive on Sunday and will probably yield 1-
3 inches of rain in 6 hours. The location of the rain is still
slightly uncertain as is the duration of heavy rain rates. The GFS
remains farther south, over Lake and southeastern Mendo Counties,
while the ECMWF holds the rain max centered over Humboldt County.
Either way the entire forecast area will get another good soaking of
rain on Sunday. The rate of southeast progression of the moist plume
is also not completely certain as well, where a slower progression
will bring higher potential for localized flooding as well as rock
and mud slides on area roads. Showers and perhaps some thunderstorms
will follow on Monday. By mid next week, the national blend of
models 7 day total has most all of NW California 150-200% above
normal precipitation for October.

&&

.AVIATION...An upper level trough well off the coast continues to bring
mid and high level clouds to the area this afternoon. Farther south a
shortwave is moving around the base of the trough and is bringing some
lower clouds and possibly a few light showers to the Mendocino and Lake
counties. This is keeping cigs in the MVFR category down there. Tonight
CIGS in the south are expected to drop as a shortwave continues to
bring some moisture to the area. Later tonight an approaching frontal
boundary will increase south to southeast winds. These stronger winds
will mainly be aloft and will likely cause some wind shear at the
airports. These winds are expected to keep airports north of Cape
Mendocino VFR through early Thursday morning, while interior areas will
see lower CIGS. Periods of winds and rain will increase through the
day Thursday. This will bring periods of IFR conditions. MKK

&&

.MARINE...Persistent southerly winds of 15 to 20 KT remain across the
waters this afternoon. This is generating steep southerly waves and
these are combining with a northwest swell around 10 or 11 feet at
12 seconds to bring steep and chaotic seas to the area. Tonight
southerly winds will increase again to near gale and gale force
ahead of another front. Have issued a gale warning for the northern
outer waters. At this point it doesn't look like the stronger winds
will make it closer to shore and farther south, but this will need
to be watched. Currently the seas look to remain below Hazardous
seas warning criteria as well, but this will need to be watched as
it gets closer.

Thursday night the winds will diminish behind the front, but a large
northwest swell is expected to build into the waters. Current models
are showing this to peak around 15 feet at 15 seconds Friday morning.
Saturday another front is expected to bring an additional front along
with strong winds and waves, although winds with this front only look
to peak around 20 to 25 kt. A Third front is expected Sunday afternoon
and this one has the potential for gale force winds again. Sunday night
and Monday another larger swell is expected. Current models show the
waves peaking around 16 feet at 16 seconds. MKK

&&

.BEACH HAZARDS...Large northwest swells are expected to continue
through the weekend and into early next week. Current models are
showing the largest swells to be Monday morning around 16 feet at 16
seconds. This will bring waves to around 20 feet and if these come in
just slightly higher at 21 feet a high surf advisory may be needed.

The tidal anomalies are nearly 1 foot, but with high tides only
around 7 feet at the north spit and this is not expected to cause
coastal flooding. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PDT Saturday for PZZ450-455-
     475.

     Small Craft Advisory until 1 AM PDT Thursday for PZZ470.

     Gale Warning from 1 AM to 2 PM PDT Thursday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 20, 4:10 AM PDT, 23 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
410 AM PDT Wed Oct 20 2021

CAZ101>106-108>115-211115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
410 AM PDT Wed Oct 20 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A series of fronts will continue to bring episodes of rain and gusty
wind through early next week. The heaviest rain will occur on Sunday
with possible rock or mud slides on area roads.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-211115-
Northern Trinity-
410 AM PDT Wed Oct 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect until 11 AM today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A series of fronts will continue to bring episodes of rain and gusty
wind through early next week. The heaviest rain will occur on Sunday
with possible rock or mud slides on area roads.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

Nearby

Wind Advisories in California, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.